Overdose Spike Alerts
We track hospital and ambulance data to look for unexpected increases, or spikes, in drug-involved overdoses. If we see a spike, we send out an alert. Our alerts give as much detail as we can to prevent overdose deaths.
Sign up for overdose spike alert emails
Sign up for overdose spike alert texts
What can cause a spike?
A change in the local drug supply may cause a spike.
Very strong opioids are being mixed into all types of drugs. This includes heroin, cocaine, counterfeit or fake prescription pills, meth, and cannabis.
Who should sign up for Overdose Spike Alerts?
- People who use drugs
- Friends and family of people who use drugs
- Service providers
What should you do if there is an overdose spike?
For people who use drugs
Take Steps for safer drug use:
- Test all drugs for fentanyl before using
- Carry Narcan® (naloxone)
- Get safer use supplies, including fentanyl test strips and Narcan® from our Syringe Services Program : 2705 E. Washington Ave. or 2300 S. Park St. in Madison. You can also ask a pharmacist for Narcan®.
- Avoid using street drugs alone; call Never Use Alone at (800) 484-3731
For everyone in our community
Recognize the signs of an overdose:
- Pale, sweaty or clammy skin
- Lips/fingertips turn blue
- Slow or irregular breathing: gasping, gurgling, or snoring
- Difficult or unable to wake
- Always call 911 if you suspect someone is overdosing
- Contact the Behavioral Health Resource Center of Dane County for treatment and recovery resources: (608) 267-2244
Resources & Handouts for Service Providers
- Overdose Education & Narcan Distribution Training: Contact us to schedule for your agency or organization.
- Stop Overdose! Brochure: Includes major risks for an overdose, tips on how to stay safe and prevent an overdose, and lists local resources.
- Overdose Education and Narcan® Brochure: Information about risk factors for an overdose, recognizing an overdose, and providing help during an overdose (including how to use Narcan®)
- We Can All Save a Life: Narcan® training video
- Opioid Overdose Basics: Training Guide